Can Lipitor cause severe joints pain in the knee, shoulders and hip?
I was placed on a precautionary dose of Lipitor 40mgs daily and i am experiencing severe joint pain in my knee, shoulders and hip. Would a lower does (say 20 mgs of this precautionary medication help the pain go away? Since it appears the cardiologist is going to keep me on this indefinitely
Get CK checked then re-evaluate; Crestor in low intermittent dose possible.
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.
I am sorry for this trouble and unfortunately musculoskeletal problems from statins are not uncommon.
It's possible that a lower dose may give less intense symptoms but they may still continue to some extent.
It's important when a person on a statin is experiencing musculoskeletal pain to check muscle and liver enzymes which should include a CK level and creatinine level.
If the CK is greater than 10 x ULN, the statin must be stopped, rhabdomyolysis needs to be treated, and then the need for continued statins has to be reevaluated.
If the CK is less than 10 x ULN but there is pain, then evaluation of other factors such as Vitamin D level and hypothyroidism (and other meds) should be looked into. It's best to get these levels drawn at the same tie as the CK level to save time.
If there is no problem with these other things, then switching to another statin such as Crestor 5-10 mg every other day is indicated.
If the symptoms continue, then switching to a non-statin such as niacin (a B vitamin), bile acid sequestrants, or ezetimibe is the next step.
But it is important to see where things are at with blood tests so you know what you are dealing.
Here is a portion of an article that might help for you to see - it's from:
Diabetes Care. 2013 Aug; 36(Suppl 2): S325–S330.
Published online 2013 Jul 17. doi: 10.2337/dcS13-2038
Intolerance to Statins: Mechanisms and Management XXXXXXX Bitzur, MD, Hofit Cohen, MD, Yehuda Kamari, MD, and Dror Harats, MD
When a statin-treated patient develops muscle-related symptoms, CK level should be measured to rule out rhabdomyolysis (CK levels >10 times the upper limit of normal values or elevation of serum creatinine levels), which mandates immediate stopping of the statin and prompt hydration. In the vast majority of cases, CK levels will be normal or only mildly elevated
The presence of contributing factors, such as strenuous exercise and consumption of grapefruit juice, should be assessed. Depending on the statin used, the use of medications that inhibit CYP3A4 (such as azole antifungals, macrolide antibiotic, fibrates, and calcium channel blockers), or CYP2C9 (such as amiodarone) should be ruled out.
Thyroid function should be assessed, as subclinical hypothyroidism may contribute to statin-associated myopathy. Vitamin D deficiency should also be ruled out and treated if found, as it may cause myalgia. Several small studies have found that correction of vitamin D deficiency may enable patients with a history of statin-associated myopathy to tolerate statins (35).
The importance of lifestyle measures, including diet and exercise, should be stressed. Adding phytosterols to a heart-healthy diet may produce ~10% decrease in LDL cholesterol (36). Supplements such as CoQ10, vitamin E, and magnesium are often tried, but as previously mentioned, there are very little data to support their use.
Switching statins may be efficacious. In one small study, 43% of 37 patients who received another statin after an episode of statin-associated myopathy tolerated other statins without recurrent symptoms (37). Considering the results of the PRIMO study, the use of statins associated with a lower risk of myopathy, such as fluvastatin or pravastatin, may be considered (4), although these statins may not be potent enough if a large reduction of LDL cholesterol is needed to reach target values. In one study, 80 mg fluvastatin XL daily (as a slow-release preparation) was tolerated in 97% of patients with prior statin intolerance owing to muscle-related symptoms, and LDL cholesterol was reduced by 32.8% (38).
Another approach evaluated in several studies involves the use of long-acting statins, mainly rosuvastatin [Cretor], in low doses or at a reduced frequency (1–3 times a week). For example, in a retrospective analysis of 51 patients with a statin, alternate-day rosuvastatin at a mean dose of 5.6 mg was tolerated in 72.5% of patients, with an LDL cholesterol reduction of 34.5% (39).
When no statin is tolerated or the maximal tolerable dose of statins fails to reduce LDL cholesterol to target levels, nonstatin therapies should be used.
The most commonly used drug is ezetimibe. Ezetimibe as monotherapy or added to 80 mg fluvastatin XL daily in patients with prior statin intolerance was well tolerated and produced a 15% reduction in LDL cholesterol (38). It should be noted that currently there are no studies that demonstrate ezetimibe's efficacy in reducing cardiovascular morbidity and mortality.
Another option to reduce cholesterol absorption is the use of bile acid sequestrants (BAS), which were proven to reduce cardiovascular events in the Lipid Research Clinics Study Coronary Primary Prevention Trial (LRC-CPPT) (40). BAS can be combined with ezetimibe to produce a greater reduction in LDL cholesterol (41). The use of BAS is associated with a high rate of gastrointestinal side effects, leading to discontinuation rates as high as 40–60%. Colesevelam has a better side effects profile and may lead to better patient compliance (42).
Niacin at daily doses from 500 to 2,000 mg lowers LDL cholesterol by ~20%. Given as monotherapy in the Coronary Drug Project study, niacin reduced cardiovascular morbidity and mortality (43). Niacin can also be used in combination with BAS and ezetimibe in statin-intolerant patients requiring a large reduction in LDL cholesterol (42). The use of niacin is limited by its side effects, mainly flushing, which can lead to the drug being discontinued in up to 25% of patients (44).
Hope I have answered your query.
Dr. Bonnie Berger-Durnbaugh, General & Family Physician
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Can arthritis in bilateral hip knee pain cause extreme pain
- Increased joint pain in knees and hips looking for diagnosis
- Left hip shoulder knee and foot pain
- Have severe pain in the knees elbow hip and wrist
- Hip and knee pain together
- Knee pain after hip surgery
- Hip knee leg pain causes
- Can ellipticals cause knee and hip pain
- Knee and hip pain causes
- Hip pain that extends to knee